REGIONAL TRAINING WORKSHOP ON MICS2 Intercontinental Hotel, Amman, Jordan 4-8 December 1999 <u>PROGRAMME</u>

Day 1: Saturday, 4th December

Inaugural Session: 08:30-9:30		Chairperson: Saad Houry		
Time	Торіс	Objectives	R. Per.	Methodology
08:30 - 08:50	Inauguration of the Workshop by the Regional Deputy Director		SH	
08:50 - 09:00	Remarks from NY HQs		GJ	
09:00 - 09:10	Introduction of Participants and Resource Persons		NH	
09:10 - 09:20	Objectives of the Workshop and adoption of the Programme	Review themes to be covered in the workshop and agree on the Workshop Programme	NH	Presentation
09:20: - 09:30	Administrative & Logistics Information	Discuss workshop administration and logistics	MK	
Technical Sessio	n I: 09:30 - 12:30	Moderator: Oman	Rapport	eur: Hatim George
09:30 – 10:00	WSC Reporting Requirements and Time Frame (30 mins.)	 To understand: Medium and long term goals of WSC process Documents required at national and international levels Conferences at national and international levels Deadlines for events/reports Implied deadlines for main steps in the reporting process 	GJ	Presentation Group discussion
10:00 - 10:15		HEALTH BREAK		
10:15 - 11:45	 WSC Goals Indicators and Data Sources (90 mins.) Genesis and development Existing Monitoring Systems Rapid Surveys as Monitoring tools: MICS Rapid Surveys as Monitoring Tools: Add-ons 	 To understand: Goal-setting process, and why the targets were established at the levels they were. Consultative process followed to identify indicators Rationale for multiple indicators per goal What data can be gathered from existing monitoring systems; quality control to make sure the data can be used. Why a MICS or other large-scale household survey is an appropriate option for year 2000 reporting. Which topics must use methods other than household surveys; where these fit in the overall reporting process Other surveys where MICS modules can be added on. General guidance for effective merging of MICS modules and other surveys. 	GJ	Presentation and group discussion
11:45 - 12:30	Lessons Learned from Mid- Decade MICS Experience: - <i>West Bank/Gaza</i> (20 mins.) Use of existing data and specific survey for End-Decade Reporting: - <i>Yemen</i> (20 mins.)	To learn from historical experience: Roles that a MICS can play. Practical managerial advice for getting organized and obtaining sustained commitment. Advice on which issues pose great difficulties; recommended solutions. To learn from experience of how to use DHS and other existing data and special surveys to fill required data gaps.	KAK EJ	Presentation

N U T R I T I O N B R E A K

Technical Sessio	n II: 12:30 - 18:30	Moderator: Iraq	Rapporte	eur: Hatim George
Time	Topic	Objectives	R. Per.	Methodology
13:30 – 14:30	Review of the Survey Work Cycle and Key Decisions for Survey Organizers (60 mins.)	 To understand: The different phases of a national household survey. Which portions can be modified in which ways. How decisions in one area affect other survey areas. 	EL	Presentation and group discussion
14:30 – 15:15	Overview: Flow of Modules (45 mins.)	 To understand: The overall number and themes of the modules The target groups Which modules are to be administered to which target groups Why they are best administered in a certain flow 	GJ	Presentation and group discussion
15:15 - 15:30		HEALTH BREAK		
15:30 - 17:00	Modules Review Session #1: (90 mins.) 1. Household Information Panel 2. Household Listing Form	 To understand: The justification and actual wording of questions. The answer sets of each question To propose and accept/reject: 	EL NH	Presentation and group discussion Group work
	 Flocation Listing Form Education Child Labor Water and Sanitation Salt Iodization 	adaptations in wording and answer sets to reflect issues of language and cultural understanding.		Gloup work
		To practice: Mock interviews in order to understand interviewing, data recording, and respondent behavior and misunderstandings.		Role play practice
17:00 - 17:30	Organizational Meeting: Country Teams and focal points	To explain in detail the specific objective of each country having a fully developed workplan by the end of the seminar.	EL NH	Brief Presentation

Fechnical Sess	ion III: 08:30 - 12:45	Moderator: Lebanon	Rapport	eur: Pieter Bult
<u>Гіте</u> 08:30 - 09:30	Topic Interviewing: Reminder of Proper Techniques (60 mins.)	Objectives To understand: - Methods for obtaining accurate, in-depth, unbiased responses in a variety of normal and difficult conditions. To practice:	R. Per. NH	Methodology Presentation and group work Role play practice
09:30 - 09:45		 Interviewing under various conditions (busy household, Illiteracy, with on-lookers, suspicious doubts etc) HEALTH BREAK 		
09:45– 12:00	Mod. Review Sess. #2: (135 mins.) 1. Women's Demographic Information 2. Child Mortality 3. Tetanus Toxoid 4. Maternal and	Same as Modules Review Session #1	EL NH	Presentation and group discussion Group work
	Newborn Health5. Contraceptive Use6. Health Knowledge			Role play practice
2:00 - 12:45	Survey Logistic (45 mins.)	 To understand: The key role of adequate logistics in a survey (transport, computers, supplies, secretarial help etc) To develop: A complete list of logistics to be managed 	NH	Group discussion

Day 2: Sunday,5th December

12:45 - 13:45

N U T R I T I O N B R E A K

Technical Sess	ion IV: 13:45 – 18:30	Moderator: Libya	Rapporte	eur: Pieter Bult
13:45 - 15:45	 Mod. Review Sess. #3: (120 mins.) Birth registration and Early Learning Vitamin A Breast-feeding Care of Illness Malaria 	Same as Modules Review Session #1	GJ NH	Presentation and group discussion Group work Role play practice
15:45 - 16:00		HEALTH BREAK		
16:00 - 16:45	Survey Quality Control (45 mins.)	To understand: The types of errors that can influence survey validity and reliability. How to prevent, identify, and correct errors and low- quality work. The key role of adequate supervision and team interaction in the field.	EL	Group discussion
16:45 - 18:30 20:00	Mod. Review Sess. #4: (105 mins.) 1. Immunization 2. Anthropometry Dinner hosted by the Regional Director	 Same as Modules Review Session #1 Also: To practice anthropometric measurement. To understand what anthropometric equipment is needed. 	GJ NH	Presentation and group discussion Group work Role play practice

Day 3: Monday, 6th December

Technical Sess	ion V: 08:30 – 13:00	Moderator: Sudan	Rapporta Benadoi	eur: Cherif Ida
Time	Topic	Objectives	R. Per.	Methodology
08:30 - 13:00	Field Visit: Practice household selection; practice interviewing (270 mins.)	To practice, among others: Arrival and settling in at a survey site. Site verification Household selection Respondent selection Interviewing techniques Recording responses Anthropometry and iodized salt measurement. Supervision and quality control To identify: - Errors and good practices to follow	TEAM MS/ JCO	Implement the survey in a city neighborhood. Both practice and observe others
13:00 – 14:00 Technical Sess	ion VI: 14:00 –	NUTRITION BREAK <i>Moderator: Oman</i>	Rapporte	eur: Cherif
			Benadou	iaa
14:00 - 16:30	Lesson Learned from Field Visit (150 mins.)	To review: - The field visit experience	NH	Group discussion
		To identify: - Changes in the questionnaire or in field practices to consider.		Group work
Late after- noon/Evening	Country teams work with focal points on	Continue work on country work plan	Teams and	Group work

Day 4: Tuesday, 7th December

Technical Sess	ion VII: 08:30 – 13:00	Moderator: Syria	Rapport	eur: Edward Jongstr
Time	Торіс	Objectives	R. Per.	Methodology
08:30 - 10:00	Sampling: (120 mins.) 1. General principles 2. Determining and calculating sample size	An explanation of the importance of correct sampling procedures; key concepts in proper sampling; review of the MICS2 prototype sampling design; other options. What factors determine sample size; how to calculate sample size based on known population characteristics and desire level of precision; sample requirements for different indicators; determining the number of households to be visited.	AT	Presentation and group discussion
10:00 - 10:15		HEALTH BREAK		
10:15 - 11:45	Sampling (contd.) 3. Household procedures for household selection	Use of the sampling frame; number of clusters required; mapping and field procedures, techniques to minimize bias		Presentation and group discussion
11:45 – 12:45	Practice in calculating sample size/Work planning session (60 mins.)	Group practice in computing sample size	AT	Group work
12:45 - 13:45		NUTRITION BREAK		
T I ' 10	· • • • • • • • • • • • • • • • • • • •		D (
Technical Session VIII: 14:00 – 18:00		Moderator: Morocco		eur: Edward Jongstr
13:45 – 14:35	Consultation with country teams (75 mins.)	To finalize simple size	AT Teams	Group work
14:35 - 15:15	Country Experiences: - Algeria - Tunisia - Morocco			Presentation
15:15 – 15:45	Data Entry (45 mins.)	 To understand: The role of data entry in a household survey. Methods to accomplish data entry Software for data entry. To preview: The agenda of the second MICS workshop 	GJ	Presentation and group discussion
15:45 – 16:45	Survey Training Programme (60 mins.)	To develop: A list of topics that need to be covered in a national survey training exercise. A list of recommended training methods.	EL	Group discussion
16:45 – 18:00	 Technical Support Needs (75 mins.) 1. At country level 2. Establishment of support mechanisms 	 To identify: What technical support will be needed, on a country by country basis. What technical support efforts must be established, and who will manage them (e.g. email support, web sites, country visits) 	GJ EL NH	Group work and discussion

Day 5: Wednesday, 8th December

Technical Sess	ion IX: 08:30 – 12:30	Moderator: Tunisia	Rapporteur:	Nicole Lafrance
Time	Торіс	Objectives	R. Per.	Methodology
08:30 – 10:00	Country Presentations (90 mins.)	To learn, in each case: Modules retained and eliminated Nationalization: Significant changes in questions or answer sets Sampling scale/difficulties Partnerships Administrative and budget arrangements/ uncertainties to be resolved Expected schedule of activities Expected technical support needs. To offer suggestions on resolving problems To identify issues for discussion in afternoon session.	Country Delegation Focal Points	15 minute presentation and discussion session per country
10:00 - 10:15		HEALTH BREAK		
10:15-12:30	Country Presentations (Continue) (105 mins.)			
12:30 - 13:30		N U T R I T I O N B R E A K		
13:30 - 14:45	6-12 month workplan(75 mins.)1. Intermediate tasks at country level	To review: - The overall end-decade assessment timetable and products	NH	Group discussion
	 Additional training workshops Medium-long term tasks 	 To identify: Tasks that must be done at different levels and when they must be accomplished. Principal themes, dates, and responsibilities for subsequent MICS 2000 workshops. 		Presentation and group discussion
14:45 - 15:00		HEALTH BREAK		

Closing session: 15:00 – 16:30		Moderator: West Bank/Gaza	Rapporteur	: Nicole Lafrance
15:00 - 15:30	Participants Evaluation	To understand the adequacy of the knowledge gained and skills developed to train and implement MICS2		Short questionnaire
15:30 - 15:45	Workshop Highlights	To revisit critical aspects of the Workshop		Power Point presentation
15:45 - 16:00	Wrap up with vote of thanks			
16:00 - 16:30	Closure of the Workshop		IDF	

List of abbreviations

R. Per.	Resource person
SH	Saad Houry
NH	Nimal Hettiaratchy
MK	Mary Khoury
GJ	Gareth Jones
CB	Cherif Benadouda
EJ	Edward Jongstra
EL	Edilberto Loaiza
KAK	Khalid Abu Khalid
MS	Maha Shadid
AT	Anthony Turner
IDF	Ibrahima D. Fall

Version V, 12th January 2000, H. 13:00